Alert archive / Minnesota / Special Weather Statements in 2025
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 23, 2025, 12:49 PM CDT for Benton County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2025, 12:49 PM CDT (17:49 UTC)
- Expired
- Jul 23, 2025, 1:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.00 in
- Wind
- 40
County Benton County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted.
142
WWUS83 KMPX 231749
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1249 PM CDT Wed Jul 23 2025
MNZ043-049>051-231815-
Stearns MN-Benton MN-Sherburne MN-Morrison MN-
1249 PM CDT Wed Jul 23 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT BENTON...SOUTHEASTERN
MORRISON...NORTHWESTERN SHERBURNE AND NORTHEASTERN STEARNS COUNTIES
UNTIL 115 PM CDT...
At 1249 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Royalton to over St. Cloud, or
extending from 11 miles southeast of Little Falls to over St. Cloud,
moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
The strong thunderstorm will be near...
St. Cloud, Sauk Rapids, Rice, Sartell and Royalton around 1250 PM
CDT.
Foley around 105 PM CDT.
Other locations impacted by this strong thunderstorm include St
Cloud Airport, Mayhew, Parent, Gilman and Little Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4578 9437 4581 9439 4597 9389 4579 9376
4550 9376 4545 9429 4565 9431
TIME...MOT...LOC 1749Z 253DEG 44KT 4585 9425 4567 9415 4552 9416
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
PVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 12:41 PM CDT, 8 minutes earlier. Its key messages:
- Showers and storms possible today, mainly this afternoon and evening. A few strong to severe storms are possible.
- Hot and humid with a Heat Advisory for eastern/southern MN and western WI.
- Quiet weather on Friday before another warm-up and a return to daily storm chances over the weekend.
Area forecast discussion, Jul 23, 12:41 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Wed Jul 23 2025
.KEY MESSAGES...
- Showers and storms possible today, mainly this afternoon and
evening. A few strong to severe storms are possible.
- Hot and humid with a Heat Advisory for eastern/southern MN and
western WI.
- Quiet weather on Friday before another warm-up and a return to
daily storm chances over the weekend.
&&
.UPDATE...
Issued at 1120 AM CDT Wed Jul 23 2025
Quite the active picture across the Upper Midwest late this
morning. Widespread warm advective precipitation continues
across central MN/western WI and the 850-300mb mean wind
suggests that this activity will continue to lift to the east-
northeast over the coming hours. Fueling tropical rainfall rates
are PWATs in excess of 2" and soupy surface dew points in the
70s. Latest KMPX radar imagery depicts renewed convective
development across south central MN, owing to moist mid-level
flow and rich low-level moisture. MRMS QPE illustrates locally
heavy rainfall, particularly in and around Albany, MN, where
3-4" has already fallen. We issued a Flash Flood Warning in
anticipation of another 1-2" as additional convection continues
to blossom to the southwest.
We'll try to summarize the remainder of the day into two
regimes: 1) The leading convection moving through western WI 2)
The frontal boundary moving southeast out of the Dakotas that
should force renewed convection through the evening.
Keeping a close eye on the leading edge of convection moving
through western WI...Mesoanalysis indicates the storms will be
moving into an uncapped environment, characterized by ~2000 J/kg
of CAPE and low LCL's, however the shear is weak. Should storms
transition and become surface based over the next few hours, a
brief isolated tornado threat may arise. Confidence is low in
this scenario, as the better shear will arrive with later today.
Focus will then be on the frontal boundary draped across the
Dakotas. Morning CAMs have leaned into the better frontal
forcing for renewed development across central/southern MN this
afternoon. We have tightened up the PoPs to reflect a ~4hr
period of convection at any location. Specifically for the Twin
Cities looks to be about ~4-8 PM...with storms persisting later
into the evening across eastern MN/western WI. The ongoing
development of WAA precip casts questions in how much the
atmosphere will destabilize ahead of the better forcing for
convection, so the overall severe weather threat remains
scattered (and tied to damaging winds). The departure of
convection to the south and east this evening should effectively
end severe weather/hydro concerns heading into tonight.
&&
.DISCUSSION...
Issued at 259 AM CDT Wed Jul 23 2025
Satellite imagery this morning shows an MCV moving northeast across
northeast Iowa into western Wisconsin which is expected to impact
the eastern counties in our CWA from roughly 6-8am. Meanwhile, there
is a line of weak convection stretching across portions of northern
Minnesota, with satellite showing some cool cloud tops over the
Arrowhead but the line itself remaining somewhat weak. This is
further reinforced by the lack of lightning except within the MCV,
as we remain capped in the lower levels of the atmosphere due to WAA
that proceeded our warm temperatures yesterday. Speaking of which,
another day of hot and humid weather is expected with high
temperatures in the upper 80s to low 90s alongside heat indices
reaching the mid 90s to low 100s, favoring southern and eastern
Minnesota and western Wisconsin. Cooler temperatures in the low 80s
and more comfortable indices are expected in western Minnesota away
from the lower level WAA and where cloud cover is expected to be
more prevalent throughout the day. We once again have will see a
significant amount of instability during the hottest part of the day
with MUCAPE exceeding 3000-4000 J/KG with enough bulk shear of 30-
40kts that any storm that manages to form has the potential to
become severe. Surface level winds will be weak out of the southeast
but veer quickly and strengthen in the mid levels, thus even if we
remain capped any storms that do manage to break the cap should be
able to produce a mesocyclone and maintain strength. Despite the
large CAPE values, PWATS exceeding 2-2.2 inches per RAP forecast
soundings could result in more of a warm core rain process to
overcome the storm dynamics, resulting in a localized flooding
threat as opposed to a severe weather threat. Much like Tuesday,
high resolution guidance fails to come to a consensus in regards to
timing and position of convection throughout the day, with different
resolutions regarding the MCV over Iowa as well as the line moving
through eastern North Dakota all affecting what will happen later
today. The best overall potential for stronger storms should be
where the instability is maximized, which is also where the hottest
temperatures and highest dew points are expected from southern MN to
western WI. Forcing remains an issue as with yesterday, as we rely
on shortwave energy on the northern edge of the ridge as well as
lower mid level WAA which failed to produce a significant round of
storms on Tuesday.
Any storms that manage to survive the evening should begin to form a
linear structure before moving through the region overnight into
Thursday along the cool front with dry conditions to follow for the
rest of Thursday and Friday before further storm chances arrive over
the weekend. Friday looks to be another potential top 10 weather day
with highs in the low to mid 80s under mostly sunny skies with winds
generally under 5mph. Ensemble guidance remains consistent in
building temperatures back into the upper 80s by Saturday and
possible 90s on Sunday before we cool down again by the middle of
next week. Due to the increase in temperatures and humidity, we will
once again be under the influence of airmass type thunderstorm
chances which roughly follow the climatological 30-40% chance for
rain on any given summer's day.
Today's interesting fact is also regarding how this summer has
progressed as far as thunderstorms so far, with MSP Airport over an
inch below normal since January 1st as far as precipitation goes,
meanwhile our office around 25 miles away in Chanhassen is 4 inches
over normal for this year to date. Just goes to show how summer
thunderstorms can behave with steep gradients over short
distances.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1241 PM CDT Wed Jul 23 2025
Continued showers and isolated thunderstorms this afternoon into
evening. This will provide for a variety of flight categories
from VFR to IFR. MVFR most likely, with any periods of IFR being
brief as a thunderstorm passes through. So for this reason there
are a lot of TEMPO and PROB in these TAFs. If the current
weather looks good it likely will not last with a MVFR shower
or IFR storm likely hitting sometime within the next hour. This
continued on again, off again shower and storm activity will
come to an end as the boundary moves thorough. Behind this
boundary will be west winds and an end to this continued rain
chance this evening.
KMSP...Continued MVFR showers with a chance for an IFR
thunderstorm this afternoon into evening. This will be done by
late this evening with light westerly winds and low VFR
ceilings.
/OUTLOOK FOR KMSP/
FRI...VFR. Wind SE 5-10kts.
SAT...VFR. Wind S 5-10kts.
SUN...VFR, chc MVFR/-TSRA. Wind S 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Anoka-Blue Earth-
Brown-Carver-Dakota-Faribault-Freeborn-Goodhue-Hennepin-
Le Sueur-Martin-Nicollet-Ramsey-Rice-Scott-Sibley-Steele-
Waseca-Washington-Watonwan.
WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-
Eau Claire-Pepin-Pierce-St. Croix.
&&
UPDATE...Strus
DISCUSSION...TDH
AVIATION...NDCHazardous weather outlook, Jul 23, 3:17 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 317 AM CDT Wed Jul 23 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 317 AM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Hot and humid conditions are expected with heat indices in the upper 90s to low 100s. See Heat Advisory for additional details. There is a chance of thunderstorms, mainly this afternoon and evening. Any storms that form have a chance to become strong or severe. Additional thunderstorms are expected overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Quiet weather resumes Thursday and Friday, with a warm up towards the weekend. Further daily chances for showers and thunderstorms resume on Saturday and continue into next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 23, 10:45 AM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1045 AM CDT Wed Jul 23 2025 MNZ042-043-049-231615- Morrison MN-Stearns MN-Todd MN- 1045 AM CDT Wed Jul 23 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TODD... SOUTHWESTERN MORRISON AND NORTH CENTRAL STEARNS COUNTIES UNTIL 1115 AM CDT... At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm near Grey Eagle, or 25 miles southwest of Little Falls, moving east at 30 mph. HAZARD...Wind gusts up to 40 mph. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Locations impacted include... St. Anthony, Upsala, Grey Eagle, Round Prairie, Burtrum, Elmdale, North Shore, Pleasant Beach, St. Rosa, Birch Lakes State Forest and Long Prairie Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4577 9493 4592 9489 4589 9448 4568 9456 TIME...MOT...LOC 1545Z 284DEG 26KT 4584 9484 MAX HAIL SIZE...0.00 IN MAX WIND GUST...40 MPH Dunleavy
Special weather statement, Jul 23, 11:23 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1123 AM CDT Wed Jul 23 2025
MNC025-059-065-231830-
Kanabec-Chisago-Isanti-
1123 AM CDT Wed Jul 23 2025
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Kanabec...Chisago...Isanti...
* Until 130 PM CDT.
* At 1123 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding in
the area. Up to three inches of rain have already fallen.
* Some locations that will experience minor flooding include...
Mora, Brunswick, Ogilvie, Grasston, Stanchfield, Dalbo, Grandy, and
Lewis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4574 9314 4573 9299 4565 9299 4556 9351
4584 9351 4584 9314
CTGLocal storm report, Jul 23, 11:43 AM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1143 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM Flood Albany 45.63N 94.57W
07/23/2025 Stearns MN Public
Video and photo received of urban street
flooding in the city of Albany.
&&
RMDSpecial weather statement, Jul 23, 11:48 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1148 AM CDT Wed Jul 23 2025
MNZ056-057-064-065-231715-
Yellow Medicine MN-Chippewa MN-Renville MN-Kandiyohi MN-
1148 AM CDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHIPPEWA...
SOUTHWESTERN KANDIYOHI...NORTHWESTERN RENVILLE AND EAST CENTRAL
YELLOW MEDICINE COUNTIES UNTIL 1215 PM CDT...
At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm
near Granite Falls, or 16 miles southeast of Montevideo, moving east
at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
The strong thunderstorm will be near...
Sacred Heart around 1155 AM CDT.
Renville around 1205 PM CDT.
Other locations impacted by this strong thunderstorm include
Minnesota Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4482 9554 4486 9557 4501 9514 4479 9502
4470 9547
TIME...MOT...LOC 1648Z 248DEG 37KT 4481 9545
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PVLocal storm report, Jul 23, 12:36 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM Flood Albany 45.63N 94.57W
07/23/2025 Stearns MN Public
Correcting LSR issuance time for previous
flood report from Albany. Video and photo
received of urban street flooding in the
city of Albany.
&&
RMDSpecial weather statement, Jul 23, 12:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1249 PM CDT Wed Jul 23 2025
MNZ043-049>051-231815-
Stearns MN-Benton MN-Sherburne MN-Morrison MN-
1249 PM CDT Wed Jul 23 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT BENTON...SOUTHEASTERN
MORRISON...NORTHWESTERN SHERBURNE AND NORTHEASTERN STEARNS COUNTIES
UNTIL 115 PM CDT...
At 1249 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Royalton to over St. Cloud, or
extending from 11 miles southeast of Little Falls to over St. Cloud,
moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
The strong thunderstorm will be near...
St. Cloud, Sauk Rapids, Rice, Sartell and Royalton around 1250 PM
CDT.
Foley around 105 PM CDT.
Other locations impacted by this strong thunderstorm include St
Cloud Airport, Mayhew, Parent, Gilman and Little Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4578 9437 4581 9439 4597 9389 4579 9376
4550 9376 4545 9429 4565 9431
TIME...MOT...LOC 1749Z 253DEG 44KT 4585 9425 4567 9415 4552 9416
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PVThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:31 PM CDT | Special Weather Statement | MPX | Pope | 6 hr |
| Jul 23, 8:53 AM CDT | Special Weather Statement | MPX | Benton | 22 min |
| Jul 23, 9:26 AM CDT | Special Weather Statement | MPX | Benton | 34 min |
| Jul 23, 9:42 AM CDT | Special Weather Statement | MPX | Stearns | 33 min |
| Jul 23, 9:58 AM CDT | Special Weather Statement | MPX | Kanabec | 62 min |
| Jul 23, 10:05 AM CDT | Special Weather Statement | MPX | Todd | 40 min |
| Jul 23, 10:45 AM CDT | Special Weather Statement | MPX | Stearns | 30 min |
| Jul 23, 11:08 AM CDT | Flash Flood Warning | MPX | Benton, Stearns | 2 hr |
| Jul 23, 11:23 AM CDT | Special Weather Statement | MPX | Isanti | 2 hr |
| Jul 23, 11:48 AM CDT | Special Weather Statement | MPX | Chippewa | 27 min |
| Jul 23, 12:52 PM CDT | Special Weather Statement | MPX | Wright | 83 min |
| Jul 23, 1:15 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin | 60 min |
| Jul 23, 1:19 PM CDT | Special Weather Statement | MPX | Chisago | 3 hr |
| Jul 23, 1:48 PM CDT | Special Weather Statement | MPX | Ramsey | 87 min |
| Jul 23, 2:56 PM CDT | Special Weather Statement | MPX | Rice | 34 min |
| Jul 23, 2:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 41 min |
| Jul 23, 2:58 PM CDT | Special Weather Statement | MPX | Eau Claire | 32 min |
Nearby
Special Weather Statements in Minnesota, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.